Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 88, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 19, 2004, 5:23 PM EDT for Sumter County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2004, 5:23 PM EDT (21:23 UTC)
- Expired
- Jul 19, 2004, 6:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Sumter County, SC
The radar
The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1303 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 192123 SVRCAE SCC085-192200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 521 PM EDT MON JUL 19 2004 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMTER COUNTY IN CENTRAL SOUTH CAROLINA THIS INCLUDES THE CITY OF SUMTER * UNTIL 600 PM EDT * AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED OVER THE WATEREE RIVER BASIN...ABOUT 5 MILES WEST OF REMBERT...MOVING EAST AT 5 TO 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAGOOD AND HORATIO BY 530 PM SHAW AIR FORCE BASE AND DALZELL BY 540 PM HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED IN ELGIN WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1... 800...7 7 5...7 1 9 9. LAT...LON 3414 8070 3397 8074 3388 8038 3412 8032 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:56 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 19, 1:56 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 156 PM EDT MON JUL 19 2004 .SHORT TERM... SURFACE TROUGH ACROSS EASTERN MIDLANDS. WARM UP NEXT COUPLE OF DAYS. MID LEVEL VORT MAX LIFTING NORTHEAST OF AREA...CLUSTER OF THUNDERSTORMS SHOWING SIGNS OF WEAKENING IN THE CAE AREA...HOWEVER STORMS LAYING OUT A SURFACE BOUNDARY IN OGB...CALHOUN AREA. MAY SEE FURTHER DEVELOPMENT SOUTHEAST ZONES THROUGH AFTERNOON/EARLY EVENING IN AREA OF WEAK LOW LEVEL CONVERGENCE. SEA BREEZE LOOKS WEAK... PROBABLY NOT A FACTOR TODAY.WILL KEEP SLIGHT CHANCE POPS FOR EVENING PERIOD. UPPER TROUGH AXIS STILL OVER AREA TUESDAY AND MODEL SOUNDINGS SUPPORT ISOLATED THUNDERSTORMS ESPECIALLY EASTERN ZONES IN AREA OF HIGHER THETA-E AIR/MOISTURE CONVERGENCE/MODERATE CAPE...AND SURFACE TROUGH ACROSS AREA. WITH LACK OF UPPER LEVEL FORCING...10 POP SHOULD BE ENOUGH. MID LEVEL RIDGING DEVELOPS WEDNESDAY WITH SOUNDINGS SHOWING CAP DEVELOPMENT...SO WILL KEEP NO POPS IN FORECAST. MOS TEMPS LOOK OK. && .LONG TERM... LITTLE CHANGE TO EXTENDED PERIOD. SURFACE TROUGH REMAINS ACROSS AREA WITH MOISTURE INCREASING BY LATE WEEK. SURFACE COLD FRONT DROPS INTO REGION SATURDAY WITH BROAD UPPER TROUGH FROM THE UPPER MIDWEST TO THE NORTHEASTERN STATES. WILL GO WITH CHANCE MAINLY DIURNAL THUNDERSTORMS EACH DAY IN THE EXTENDED. TEMPS NEAR SEASONAL NORMS. && .PRELIMINARY POINT TEMPS/POPS... COLUMBIA 69 93 71 95 / 10 10 10 10 AUGUSTA 67 94 69 96 / 10 10 10 10 SUMTER 69 92 70 96 / 10 10 10 10 ORANGEBURG 70 92 71 96 / 10 10 10 10 && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && AWP
Hazardous weather outlook, Jul 19, 5:03 AM EDT, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 503 AM EDT MON JUL 19 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201000- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 503 AM EDT MON JUL 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING TO THE EAST OF A LINE EXTENDING FROM CHESTERFIELD TO COLUMBIA TO AUGUSTA. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.
In the hours before
Special weather statement, Jul 19, 4:07 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 407 PM EDT MON JUL 19 2004 SCZ036-192045- ORANGEBURG- 407 PM EDT MON JUL 19 2004 ...STRONG THUNDERSTORMS WILL IMPACT ORANGEBURG COUNTY THROUGH 445 PM EDT... AT 407 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHWEST OF HOLLY HILL...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND HOLLY HILL... EUTAWVILLE AND LAKE MARION THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Local storm report, Jul 19, 5:05 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
505 PM EDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 7 SW LUGOFF 34.15N 80.77W
07/19/2004 1.75 INCH KERSHAW SC LAW ENFORCEMENT
GOLF BALL SIZED HAIL REPORTED ON INTERSTATE 20 NEAR
ELGIN.
&&
DCMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:36 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.